Colorado, 2016

Hail in Colorado, June 5, 2016

June 5, 2016 · NWS PUB · 3 events in 1 county or zone

A severe storm produced hail up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced hail up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 5, 2:10 PM MST, 6 hours 11 minutes earlier.

Area forecast discussion, Jun 5, 2:10 PM MST, 6 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
310 PM MDT SUN JUN 5 2016

.SHORT TERM...(This evening through Monday)
Issued at 310 PM MDT Sun Jun 5 2016

Currently, slightly more vigorous crop of afternoon convection has
developed over the mountains today, aided by increased instability
and lift from weak nw flow shortwave dropping through the state.
Northwesterly steering currents will help move storms southeastward
away from the higher terrain, and a few strong cells were already
moving through the srn San Luis Valley and srn I-25 corridor as of
21z. With LAPS and SPC mesoanalysis CAPES running in the 1000-1500
j/kg range along and south of Highway 50 this afternoon, expect
strongest and most widespread convection to stay over/near the
Wets/Srn Sangres/San Luis Valley/Srn I-25 corridor this evening,
with generally weaker and more isolated convection elsewhere. Storms
will then gradually diminish this evening with strongest convection
shifting southward into NM overnight.

On Monday, upper trough moves into the Great Basin while upper ridge
slides east toward CO. Pattern will keep light NW flow aloft in
place, with some weak energy dropping southward across the region
again in the afternoon. At the surface, low level easterly winds
will gradually increase through the day across the plains and
eastern mountains, as high pressure drops into the nrn plains and
weak low begins to spin up south of La Junta, with rather diffuse
frontal boundary forming along or just south of the Arkansas River
by afternoon. Plenty of instability available across the region with
CAPES in the 1000-2000 j/kg range, which should be sufficient for
fairly widespread convection by late in the day. 0-6km shear (25-35
kts) is rather marginal for severe storms, but instability should
be high enough to at least produce a few isolated pulse severe
storms, with most of the eastern mountains and plains in the SWODY2
marginal risk from SPC. Max temps Mon will creep upward a couple
degf many locations as height/mid level temps increase, with perhaps
a couple spots on the plains approaching 90f.

.LONG TERM...(Monday night through Sunday)
Issued at 310 PM MDT Sun Jun 5 2016

Monday night...Convection forecast to carry on through the evening
across the higher terrain and into the overnight across the
southeast plains.  Locally heavy rain will be possible with the
stronger cells. Low temperatures will be in the 50s across the
plains, with 30s to 40s across the mountains and high valleys.

Tuesday...An upper trough will move slowly eastward across the
Rockies. With the synoptic lift and instability, showers and storms
will develop midday, first across the higher terrain, and then
migrate into the high valleys and adjacent I-25 corridor and eastern
plains. At this time, SPC has not outlooked our CWA for severe, but
CAPE values above 1000 j/kg will allow for a few storms to be strong
to severe.  The main concern, though, will be the possibility for
locally heavy rain and flash flooding, especially in and near burn
scars and urban areas. The convection will likely carry on into the
evening across the higher terrain and into the overnight again
across portions of the southeast plains.

Wednesday...the upper trough is forecast move across Colorado, and
with the accompanying moisture and instabiliyt, showers and storms
will again occur across a good part of the CWA, probably starting
during the morning hours, and ramping up in coverage and intensity
from midday on. A few strong to severe storms will be possible,
along with the risk of locally heavy rain.

Thursday and Friday...As the upper trough weakens and moves east,
upper ridging will take place with the accompanying warming aloft,
so the atmosphere will be more stable.  However, there will be
moisture available to work with, so with the heating of the day,
showers and storms will develop, but probably with less coverage and
strength.

Saturday and Sunday...An upper trough will move into the Pacific NW
and then the Great Basin, generating south to southwest flow aloft
into the region.  With a tap of subtropical moisture setting up,
showers and storms will occur both days.

High temperature in the long range will be quite summerlike, with
readings in the 80s and 90s across the east, 70s and 80s across the
high valleys, and 50s to lower 70s across the mountains. -TM-

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 310 PM MDT Sun Jun 5 2016

Isolated tsra have developed over the mountains this afternoon, and
with favorable steering currents, expect a few storms to move across
interior valleys and the I-25 corridor through early evening. Latest
surface observations and model data continue to suggest best chance
for a storm into the evening will be at KALS, with lower chances at
KPUB and KCOS, though will carry a vcts mention all sites 22z-02z.
Main threat for terminals will be VFR cigs/vis with -TSRA along with
erratic gusty winds to around 40 kts. Threat should diminish after
02-03z with VFR conditions and light winds expected overnight.
Expect another round of convection Monday afternoon and evening,
with storms spreading across lower elevations late in the day. With
increased moisture, a few strong/severe storms will be possible at
all taf sites after about 19z-20z, and a period of MVFR cigs/vis is
likely with most tsra.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...TM
AVIATION...PETERSEN
Hazardous weather outlook, Jun 5, 7:20 PM MST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
820 PM MDT SUN JUN 5 2016

COZ058>089-093>099-070230-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
820 PM MDT SUN JUN 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
EVENING HOURS ACROSS THE MOUNTAINS...VALLEYS AND ALONG THE GREATER
I-25 CORRIDOR THROUGH THE EVENING HOURS. THE ACTIVITY WILL
DECREASE LATE THIS EVENING. THE PRIMARY THREAT WILL BE CLOUD TO
GROUND LIGHTNING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

UPPER LEVEL DISTURBANCES IN COMBINATION WITH A MOIST
EASTERLY SURFACE FLOW WILL ALLOW ISOLATED TO SCATTERED THUNDERSTORMS
TO DEVELOP OVER SOUTHERN COLORADO MONDAY AND TUESDAY. SOME OF
THESE STORMS WILL BE STRONG TO SEVERE...CAPABLE OF PRODUCING WIND
GUSTS AROUND 60 MPH...HAIL AROUND ONE INCH IN DIAMETER...LOCALLY
HEAVY RAINFALL AND LIGHTNING. SOUTHWESTERLY UPPER FLOW WILL THEN DEVELOP
OVER SOUTHERN COLORADO BY LATER IN THE WEEK...WITH LESS IN THE WAY
OF THUNDERSTORM ACTIVITY EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER THE MOUNTAINS...VALLEYS AND THE GREATER I-25
CORRIDOR THIS EVENING.

HODANISH

In the hours before

Special weather statement, Jun 5, 3:43 PM MST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
443 PM MDT SUN JUN 5 2016

COZ074-075-088-052330-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
443 PM MDT SUN JUN 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 530 PM MDT...

AT 442 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER STONEWALL...OR 27 MILES WEST OF TRINIDAD...MOVING SOUTHEAST AT
25 MPH.

NICKEL SIZE HAIL...WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY RAIN WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STONEWALL AND WESTON.

LAT...LON 3715 10515 3725 10495 3699 10465 3699 10506
TIME...MOT...LOC 2242Z 330DEG 22KT 3714 10501

MW
Special weather statement, Jun 5, 3:47 PM MST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
447 PM MDT SUN JUN 5 2016

COZ076-081>083-085-052330-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT CO-
PIKES PEAK ABOVE 11000 FT CO-
CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
447 PM MDT SUN JUN 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...
SOUTHWESTERN TELLER AND SOUTHWESTERN EL PASO COUNTIES UNTIL 530 PM
MDT...

AT 447 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CRIPPLE CREEK...OR 20 MILES WEST OF COLORADO SPRINGS...MOVING
SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRIPPLE CREEK...VICTOR AND CANON CITY.

LAT...LON 3876 10532 3883 10511 3855 10493 3842 10519
TIME...MOT...LOC 2247Z 332DEG 21KT 3873 10517

MW
Special weather statement, Jun 5, 4:12 PM MST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
512 PM MDT SUN JUN 5 2016

COZ074-075-088-052345-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
512 PM MDT SUN JUN 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 545 PM MDT...

AT 511 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR STONEWALL...OR 25 MILES WEST OF TRINIDAD...MOVING SOUTHEAST AT
35 MPH.

NICKEL SIZE HAIL...WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY RAIN WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STONEWALL...SEGUNDO AND WESTON.

LAT...LON 3722 10512 3733 10494 3700 10455 3699 10498
TIME...MOT...LOC 2311Z 322DEG 31KT 3722 10497
Local storm report, Jun 5, 4:36 PM MST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
536 PM MDT SUN JUN 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TORNADO          5 N MOFFAT              38.07N 105.90W
06/05/2016                   SAGUACHE           CO   PUBLIC

            LANDSPOUT TORNADO CONFIRMED BY PHOTO.
            LOCATION IS ESTIMATED.

&&

NWS PUEBLO CO
IRIS SYSTEM
Special weather statement, Jun 5, 7:25 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
825 PM MDT SUN JUN 5 2016

COZ081>083-085-060315-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-PIKES PEAK ABOVE 11000 FT CO-
CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
825 PM MDT SUN JUN 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...SOUTHERN
TELLER AND WEST CENTRAL EL PASO COUNTIES UNTIL 915 PM MDT...

AT 824 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR FLORISSANT TO 6 MILES WEST OF CRIPPLE
CREEK. MOVEMENT WAS SOUTHEAST AT 20 MPH.

DIME SIZE HAIL...WINDS IN EXCESS OF 40 MPH AND BRIEF HEAVY RAIN WILL
BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CRIPPLE CREEK...GREEN MOUNTAIN FALLS...VICTOR...FLORISSANT...
PIKES PEAK...CHIPITA PARK...CASCADE AND DIVIDE.

LAT...LON 3892 10496 3862 10504 3872 10533 3900 10533
TIME...MOT...LOC 0224Z 313DEG 18KT 3891 10527 3876 10529

MW
Special weather statement, Jun 5, 7:33 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
833 PM MDT SUN JUN 5 2016

COZ072-073-076>080-083-060315-
WET MOUNTAIN VALLEY BELOW 8500 FT CO-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
WET MOUNTAINS ABOVE 10000 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
WET MOUNTAINS BETWEEN 6300 AND 10000FT CO-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT CO-
CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
833 PM MDT SUN JUN 5 2016

...SPECIAL WEATHER STATEMENT...

AT 833 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ROYAL GORGE TO COTOPAXI. MOVEMENT WAS
SOUTHEAST AT 20 MPH.

BRIEF HEAVY RAIN...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL
BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COTOPAXI...TEXAS CREEK...COALDALE...SILVER CLIFF...WESTCLIFFE...
ROSITA AND HILLSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3813 10506 3802 10570 3841 10581 3849 10535
TIME...MOT...LOC 0233Z 337DEG 16KT 3842 10541 3837 10570

MW

The radar

The Pueblo radar (KPUX), 168 km away, was scanning. The volume nearest the first event began at 03:21 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Chaffee

When
June 5, 8:21 PM MST to 8:26 PM MST
Where
Chaffee County, 3.2 mi NNW of Brown Canon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.660, -106.100

Hail, Chaffee

When
June 5, 8:25 PM MST to 8:29 PM MST
Where
Chaffee County, 3.51 mi NW of Brown Canon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.660, -106.110

Hail, Chaffee

When
June 5, 8:36 PM MST to 8:41 PM MST
Where
Chaffee County, 3.52 mi WNW of Brown Canon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.640, -106.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627995, 627996, 627997.